Indiana, 2008Flash Flooding in Indiana, September 13, 2008
September 13, 2008 · NWS LOT · 4 events in 2 counties and zones
A warm front moved across northwest Indiana during the morning hours of September 13th as the remnants of tropical storm Lowell moved across the region. These two features combined to produce heavy rain and flash flooding across many areas of northwest Indiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved across northwest Indiana during the morning hours of September 13th as the remnants of tropical storm Lowell moved across the region. These two features combined to produce heavy rain and flash flooding across many areas of northwest Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 13, 2:56 AM CST, 4 minutes earlier.
Area forecast discussion, Sep 13, 2:56 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
356 AM CDT SAT SEP 13 2008
.DISCUSSION...
355 AM CDT
VERY ABBREVIATED DISCUSSION THIS MORNING DUE TO ONGOING HYDRO AND
SVR WX ISSUES.
EXPECT MAIN SWATH OF RAIN EMBEDDED THUNDER ALONG THE SOUTH EDGE TO
SLOWLY PROPAGATE NORTHWARD THIS MORNING WITH PRECIPITATION
SCATTERING OUT SOME OVER MUCH OF THE CWA FOR A TIME TODAY...BEFORE
THE AXIS BEGINS TO SHIFT SOUTHEAST AGAIN THIS AFTERNOON EVENING AS
WAVE PASSES BY.
STILL HAVE SOME CONCERNS ABOUT A MINI-SUPERCELLS LATE THIS
AFTERNOON INTO EARLY THIS EVENING...HOWEVER DONT THINK THE TORNADO
THREAT IN OUR AREA TODAY WILL BE AS GREAT AS IT WAS OVER NE KS AND
NW MO ON FRIDAY. LOW LEVEL JET WILL BEGIN TO INCREASE AGAIN LATE
THIS AFTERNOON AND EVENING WHICH SHOULD SEND 0-1KM SRH VALUES
SOARING...EVEN THOUGH SURFACE WINDS WILL LIKELY VEER TO MORE SW
WITH TIME AS THE SURFACE LOW PASSES TO OUR EAST. OBVIOUSLY
ATMOSPHERE IS EXTREMELY MOIST WITH SFC DEWPOINTS IN THE 70S AND
LCL HEIGHTS SO LOW YOU PRACTICALLY REACH UP AND TOUCH THE CLOUD
BASE. QUESTIONS REMAIN HOWEVER AROUND AMOUNT OF DESTABILIZATION
THAT WILL OCCUR AS WELL AS STORM MODE IN RELATIVELY WEAKLY FORCED
SITUATION. GIVEN THE ABOVE...WILL CONTINUE TO HIGHLIGHT A
CONDITIONAL TORNADO THREAT IN THE HWO...WITH IT BEING HIGHLY
DEPENDENT ON AMOUNT OF INSTABILITY THAT CAN BE REALIZED. CLEARLY
ATMOS WILL BE TOO WARM/WET FOR HAIL...AND DAMAGING WIND POTENTIAL
ALSO VERY LOW WITH SUCH A TROPICAL ENVIRONMENT AND LITTLE HOPE FOR
ANY DOWNDRAFT ACCELERATION FROM EVAPORATION...SO THE THREAT IS
LIKELY TORNADO OR NOTHING LATER TODAY.
FRONT STALLS OUT NEARBY TONIGHT WITH CONTINUED FEED OF STEADY RAIN
LIKELY TONIGHT...PARTICULARLY OVER OUR SOUTHERN CWA. SPEAKING
OF...MODELS CONTINUE VARY RUN TO RUN ON THE PLACEMENT OF THE AXIS
OF HEAVIEST PRECIP WITH IKES LEFTOVERS COMING UP SUNDAY...THOUGH
MODELS MOSTLY AGREE THAT OUR SOUTHERN CWA WILL BARE THE BRUNT OF
THE THREAT OF ADDITIONAL HEAVY RAINFALL.
GIVEN ALL THE ABOVE...FLOOD WATCH OBVIOUSLY JUSTIFIED WITH NO
CHANGES PLANNED AT THIS TIME. LATER TODAY...SOME OF OUR FAR
NORTHERN AND NORTHWESTERN COUNTIES MAY BE ABLE TO BE TRIMMED OUT
OF THE WATCH...BUT TOO CLOSE TO TRY AND GET THAT CUTE AT THIS
POINT.
IZZI
&&
.AVIATION...
1257 AM CDT
0600 UTC TAFS...CIGS AND VIS WILL LIKELY REMAIN ALL OVER THE PLACE
THROUGH THE MORNING AS A LOW PRESSURE SYSTEM LIFTS NORTHEAST FROM
IOWA INTO WISCONSIN. LIGHT RAIN WILL REMAIN IN PLACE ACROSS THE
TAF SITES THROUGH DAYBREAK WITH SOME HEAVIER RAIN COMING IN AROUND
DAYBREAK AS A WARM FRONT LIFTS THROUGH THE REGION INTO WISCONSIN.
WITH THE LOW AND WARM FRONT REACHING WISCONSIN...THAT WILL LEAVE
THE TAF SITES IN THE WARM SECTOR WHICH MEANS THAT VIS AND CIGS
SHOULD BE IMPROVING THROUGHOUT THE DAY. AM EXPECTING A BRIEF BREAK
IN THE ACTION MIDDAY WITH MORE CONVECTION INITIATING LATER IN THE
AFTERNOON OUT AHEAD OF THE SLOW MOVING COLD FRONT. THIS FRONT
SHOULD COME THROUGH VERY LATE IN THE PERIOD...IF NOT JUST AFTER 6Z
SUN.
MVFR/IFR VIS AND CIGS ARE EXPECTED TO IMPROVE TO MAINLY VFR
CONDITIONS LATER THIS MORNING INTO THE EARLY AFTERNOON...WITH MVFR
CONDITIONS RETURNING LATER IN THE AFTERNOON TOWARD EVENING.
HALBACH
&&
.MARINE...
226 AM CDT
A LOW PRESSURE SYSTEM OVER SOUTHWEST IOWA WILL LIFT NORTHEAST INTO
WISCONSIN AND THE NORTHERN HALF OF LAKE MICHIGAN ON SATURDAY AND
IN THE PROCESS LIFTING A WARM FRONT NORTHWARD UP ALONG THE LAKE. A
COLD FRONT FROM THIS LOW WILL SLOWLY TRACK SOUTHEAST OF THE LAKE
AS THE REMNANTS OF IKE LIFT INTO THE EASTERN LAKES.
THIS...COMBINED WITH SOME GOOD COLD AIR ADVECTING INTO THE
REGION...IT APPEARS AS THOUGH WINDS WILL INCREASE OUT OF THE NORTH
TO AROUND 30KT WITH SOME OCCASIONAL GUSTS TO GALES. AS A BROAD
RIDGE OF HIGH PRESSURE BUILDS IN TOWARD MIDWEEK...WINDS AND WAVES
ARE EXPECTED TO DECREASE ACROSS THE LAKE.
HALBACH
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
ILZ032-ILZ033-ILZ039 UNTIL 11 PM SUNDAY.
IN...FLOOD WATCH...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 11 PM
SUNDAY.
LM...NONE.
&&Hazardous weather outlook, Sep 12, 10:06 PM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1106 PM CDT FRI SEP 12 2008
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
140415-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1106 PM CDT FRI SEP 12 2008 /1206 AM EDT SAT SEP 13 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...OVERNIGHT.
WEATHER HAZARDS EXPECTED:
ISOLATED THUNDERSTORMS...WITH AN ISOLATED TORNADO POSSIBLE.
HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING.
AREAS AFFECTED AND TIMING:
HEAVY RAINFALL AND LOCALIZED FLOODING ARE POSSIBLE
TONIGHT...PARTICULARLY NORTH OF INTERSTATE 80.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK
AREA TONIGHT...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT.
DISCUSSION:
WIDESPREAD RAIN WILL GRADUALLY INCREASE IN INTENSITY BY LATE
EVENING AND ESPECIALLY INTO THE OVERNIGHT HOURS AS STRENGTHENING
SOUTH WINDS IN THE LOW LEVELS OF THE ATMOSPHERE TRANSPORT MORE
MOISTURE INTO NORTHERN ILLINOIS AND NORTHWEST INDIANA. THERE IS
A POTENTIAL OF HEAVY RAIN OVERNIGHT...WITH THE GREATEST
POTENTIAL OF HEAVY RAIN NORTH OF INTERSTATE 80. SOME LOCALIZED
FLOODING IS POSSIBLE.
ISOLATED THUNDERSTORMS ALONG THE SOUTHERN EDGE OF THE ADVANCING
SHIELD OF RAIN SHIELD MAY LINGER INTO THE OVERNIGHT HOURS MOVING
SLOWLY NORTHWARD...AND AFFECTING AREAS MAINLY SOUTH OF
INTERSTATE 80. DESPITE VERY WEAK INSTABILITY...STRONG WIND SHEAR
COULD BE ENOUGH TO ALLOW FOR AN ISOLATED TORNADO OR TWO
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
RAIN...HEAVY AT TIMES...WILL LIKELY CONTINUE INTO THE EARLY
MORNING HOURS ON SATURDAY ACROSS FAR NORTHERN ILLINOIS. THE
COVERAGE OF THE RAIN WILL LIKELY DIMINISH TOWARD MIDDAY.
HOWEVER...CONDITIONS WILL BECOME MORE UNSTABLE SATURDAY
AFTERNOON AS A COLD FRONT APPROACHES. DEPENDING ON HOW MUCH LOW
LEVEL WARMING CAN OCCUR SATURDAY AFTERNOON...THERE IS A
POTENTIAL FOR A FEW OF THE THUNDERSTORMS TO BE SEVERE SATURDAY
AFTERNOON INTO EARLY EVENING...MAINLY SOUTH OF INTERSTATE 80.
THE MAIN THREATS WILL BE DAMAGING WINDS AND THE POTENTIAL FOR
AN ISOLATED TORNADO.
IN ADDITION...THE REMNANTS OF HURRICANE IKE ARE FORECAST TO
BRING ADDITIONAL HEAVY RAINFALL TO PORTIONS OF THE AREA
SATURDAY NIGHT OR SUNDAY. SHOULD THIS HEAVY RAINFALL
OCCUR...THEN THERE WOULD LIKELY BE A THREAT OF FLOODING OF LOW
LYING AND FLOOD PRONE AREAS. AREA RIVERS AND STREAMS WILL ALSO
LIKELY RISE IN RESPONSE TO THE HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
THERE IS AN OUTSIDE CHANCE THAT SPOTTERS COULD BE
NEEDED...MAINLY SOUTH OR INTERSTATE 80. ALSO...SPOTTERS AND
OBSERVERS ARE ASKED TO RELAY REPORTS OF HEAVY RAINFALL TO THE
NATIONAL WEATHER SERVICE.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-140415-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1106 PM CDT FRI SEP 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.
.DAY ONE...OVERNIGHT.
THERE IS A CHANCE OF A THUNDERSTORM...MAINLY OVERNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY.
HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT ARE POSSIBLE SUNDAY
NIGHT AND MONDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-140415-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1106 PM CDT FRI SEP 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.
.DAY ONE...OVERNIGHT.
THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTHERN PORTIONS OF
THE LAKE...MAINLY OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS ARE POSSIBLE SATURDAY...ESPECIALLY OVER SOUTHERN
PORTIONS OF THE LAKE.
GUSTS APPROACHING GALE FORCE ARE POSSIBLE ACROSS LAKE MICHIGAN
SUNDAY AFTERNOON INTO SUNDAY EVENING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
IZZI
In the hours before
Local storm report, Sep 13, 12:33 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
133 AM CDT SAT SEP 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM FLASH FLOOD 1 S STREATOR 41.11N 88.83W
09/13/2008 LIVINGSTON IL LAW ENFORCEMENT
BLOOMINGTON ROAD CLOSED IN SOUTH STREATOR DUE TO
FLOODING.
0115 AM FLASH FLOOD 4 NNE LONG POINT 41.06N 88.86W
09/13/2008 LIVINGSTON IL LAW ENFORCEMENT
ROAD 375E CLOSED NEAR ROUTE 17 DUE TO FLOODING.
&&Local storm report, Sep 13, 12:54 AM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
154 AM CDT SAT SEP 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM FLASH FLOOD MATTESON 41.51N 87.74W
09/13/2008 COOK IL LAW ENFORCEMENT
GOVERNORS HIGHWAY CLOSED DUE TO FLOODING.
&&Flash Flood, Porter
- When
- September 13, 3:00 AM CST to 9:15 AM CST
- Where
- Porter County, 1.66 mi NNW of Hebron to 1.68 mi NNE of Hebron
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Law Enforcement
- Coordinates
- 41.343, -87.208
Basement and street flooding was reported in Valparaiso. Water was waist high in some locations with some roads impassible. Street flooding was also reported in South Haven. Route 2 near the Lake County Line was flooded and closed.
Flash Flood, Lake
- When
- September 13, 4:52 AM CST to 9:15 AM CST
- Where
- Lake County, 1.01 mi E of Munster to 1.86 mi SE of Maynard
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 41.569, -87.501
Basement flooding was reported in Highland. Street flooding with 2 to 8 inches of water was reported on Glenwood, Laporte, Grand and Duluth Roads.
Flash Flood, Porter
- When
- September 13, 8:15 AM CST to 11:00 AM CST
- Where
- Porter County, 2.37 mi SW of Dune Acres to 1.43 mi SSE of Town of Pines
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.622, -87.107
Interstate 94 was closed from Chesterton to the Porter-Laporte county line due to flooding.
Flash Flood, Lake
- When
- September 13, 1:38 PM CST to 7:00 PM CST
- Where
- Lake County, 0.42 mi NW of Artesian Wells to 0.51 mi E of Artesian Wells
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.424, -87.476
Fields were reported flooded from 109th to 132nd Street and creeks had overflowed their banks.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, September 13 to 14, 20082 deaths · 3 injured · $41 million · 14 events
- Tornadoes and Tropical Storm in Arkansas, September 13 to 14, 20081 injured · $31 million · EF1 · 55 events
- Tornadoes and Tropical Storm in Louisiana, September 13, 20086 injured · $4.5 million · EF0 · 33 events
- Hurricane and Tornado in Texas, September 13, 20082 injured · $10 million · EF0 · 21 events
- Tornado in Michigan, September 13, 2008$250,000 · EF2 · 1 event
- Flood in Michigan, September 13 to 17, 2008$11 million · 1 event
- Flood in Illinois, September 13 to 16, 2008$5.0 million · 1 event
- Tornadoes and Tropical Storm in Arkansas, September 13 to 14, 2008$2.4 million · EF0 · 11 events
- Flash Flood and Flooding in Michigan, September 13 to 16, 2008$2.4 million · 4 events
- Flooding in Iowa, September 13 to 15, 2008$2.0 million · 2 events
- Flash Flood and High Wind in Arkansas, September 13 to 14, 2008$850,000 · 61 kt wind · 8 events
- Flooding in Indiana, September 13 to 16, 2008$1.0 million · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135514, 135518, 135519, 135520.